Views 362
Citations 0
June 2016

Anagen Effluvium Caused by Thallium Poisoning

Author Affiliations
  • 1Division of Dermatology, University of Louisville, Louisville, Kentucky

Copyright 2016 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Dermatol. 2016;152(6):724-726. doi:10.1001/jamadermatol.2016.0194

Anagen effluvium is the abrupt loss of hair during the growth phase due to an insult that impairs mitotic or metabolic activity of the hair follicle. This form of hair loss is essentially synonymous with chemotherapy-induced alopecia. Less common causes include medications, radiation, toxic chemicals, and inflammatory disease. Thallium, once considered the “poisoner’s poison,” is an odorless, flavorless, colorless heavy metal and a rare cause of anagen effluvium.

A 25-year-old man with history of depression had repeatedly presented to urgent care with flulike symptoms. Five days after one of these visits, he returned with hypertension and tachycardia. Within 3 days he had difficulty moving from his bed and was admitted with weight loss, peripheral neuropathy, and continued fatigue. Initial workup, including magnetic resonance imaging of the brain, spinal radiography, lumbar puncture, and testing for heavy metals (including lead, mercury, cadmium, and arsenic), revealed nothing abnormal. Additional testing was performed for pheochromocytoma, Guillain-Barré syndrome, lupus, streptococcal infection, human immunodeficiency virus, legionella, and thyroid disease, and results were negative. During admission, he developed diffuse hair loss and dermatology was consulted.

First Page Preview View Large
First page PDF preview
First page PDF preview